Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 30, NWS Morristown, TN

June 16, 20096 counties in Tennessee

NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:35 PM EDT for 6 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2009, 7:35 PM EDT (23:35 UTC)
Expired
Jun 16, 2009, 8:00 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 17 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:42 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 16, 5:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 162335
TORMRX
TNC057-063-089-093-155-173-170000-
/O.NEW.KMRX.TO.W.0030.090616T2335Z-090617T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE...
  WESTERN HAMBLEN COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 800 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
  NEW MARKET...OR 11 MILES SOUTH OF MAYNARDVILLE...MOVING EAST AT 30
  MPH.

* THE TORNADO WILL BE NEAR...
  NEW MARKET...JEFFERSON CITY AND 8 MILES WEST OF DANDRIDGE BY 800 PM
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL
TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3623 8337 3588 8340 3592 8386 3621 8385
TIME...MOT...LOC 2335Z 277DEG 24KT 3609 8376

$$
1 follow-up statement
000 
WWUS54 KMRX 162349
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009

TNC057-063-089-093-155-173-170000-
/O.CON.KMRX.TO.W.0030.000000T0000Z-090617T0000Z/
HAMBLEN TN-GRAINGER TN-UNION TN-JEFFERSON TN-KNOX TN-SEVIER TN-
749 PM EDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SEVIER...
KNOX...JEFFERSON...UNION...GRAINGER AND WESTERN HAMBLEN COUNTIES...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR JEFFERSON CITY...
MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  DANDRIDGE AND 6 MILES SOUTH OF ALPHA BY 800 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL
TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3623 8337 3588 8340 3592 8386 3621 8385
TIME...MOT...LOC 2349Z 277DEG 24KT 3610 8350

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Local storm report, Jun 16, 6:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:51 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     16 W TAZEWELL           36.46N 83.86W
06/16/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:58 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE HUNTSVILLE         36.36N 84.42W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:15 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 SW CLINTON            36.07N 84.16W
06/16/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 7:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 NE RUTLEDGE           36.36N 83.42W
06/16/2009  E58 MPH          GRAINGER           TN   TRAINED SPOTTER

            ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
            25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 7:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     APPALACHIA              36.91N 82.79W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.

0710 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
06/16/2009                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
            DISPATCH.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:56 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott64 min
Jun 16, 5:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott66 min
Jun 16, 5:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie36 min
Jun 16, 5:50 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott55 min
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union61 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea36 min
Jun 16, 6:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Union57 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more59 min
Jun 16, 7:14 PM EDTTornado WarningMRXAnderson, Knox31 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Sullivan, Washington60 min
Jun 16, 7:58 PM EDTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 3 more47 min
Jun 16, 7:59 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington61 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.